Skip to main content
main-content
Top

12-07-2018 | Oncology | News | Article

High glucocorticoid doses may negatively impact CTLA-4 inhibitor efficacy

medwireNews: Researchers recommend against the routine use of high-dose glucocorticoids for the treatment of ipilimumab-induced hypophysitis inpatients with melanoma after observing poorer oncologic outcomes with high versus low doses.

“Existing studies have suggested that glucocorticoid administration does not negatively impact survival in patients treated with [checkpoint inhibitors],” the study authors write in Cancer. But they stress that because immune-related adverse events (irAEs) are a possible predictor of improved survival, they may act as a confounding factor, and note that “all prior studies assessing the effects of glucocorticoids have compared patients who had severe irAEs (who receive glucocorticoids) with individuals who had no (or minimal) irAEs.”

The current chart review – which used data from the Partners Healthcare system – focused on 64 patients who developed a specific irAE – namely, hypophysitis – in response to monotherapy with the CTLA-4 inhibitor between 2008 and 2017. Fourteen of these patients received low-dose glucocorticoids, defined as a mean daily dose no higher than 7.5 mg prednisone or equivalent in the first 2 months following the hypophysitis diagnosis.

Patients who received low-dose glucocorticoids had significantly longer overall survival (OS) and time to treatment failure (TTF) than their counterparts given high doses, with the median unreached for both endpoints in the low-dose group versus 23.3 and 11.4 months, respectively, in the high-dose group. The corresponding hazard ratios were 0.24 and 0.28.

Low-dose glucocorticoids remained a significant predictor of improved OS and TTF in a multivariate analysis that included known prognostic factors, such as serum lactate dehydrogenase levels and performance status.

Furthermore, analysis of these 64 patients plus another 34 who received ipilimumab as part of combination of sequential therapy indicated no significant benefit of high-dose glucocorticoids from an endocrinologic standpoint. The time to radiographic resolution of the irAE, resolution of headache (the most common presenting symptom), and recovery of pituitary function were comparable between the low- and high-dose groups.

Alexander Faje and fellow investigators, from Massachusetts General Hospital in Boston, USA, summarize: “Treatment with high-dose glucocorticoids does not appear to confer any obvious advantage to patients with [ipilimumab-induced hypophysitis] and may negatively affect tumor response to [checkpoint inhibitor] therapy.”

They, therefore, recommend that the use of high-dose glucocorticoids “be reserved for clinical indications like visual compromise or perhaps for intractable headache.”

Reflecting on the implications for other irAEs, the study authors conclude: “Although the use of lower doses of immunosuppressive medications may be less of an option in many circumstances for other irAEs, therapeutic parsimony would seem desirable with more tailored regimens as the biologic mechanisms underpinning these processes are further elucidated.”

Commentator Douglas Johnson (Vanderbilt University Medical Center, Nashville, Tennessee, USA) says that the study provides “important insights into our understanding of immunotherapy and toxicities.”

He adds: “Although the use of ipilimumab monotherapy likely will continue to decline moving forward, recent studies have demonstrated excellent activity of ipilimumab in combination with anti-PD-1 agents in renal cell carcinoma and lung cancer.

“Thus, hypophysitis, a condition nearly unique to ipilimumab therapy, will only continue to grow as a clinical problem for providers across disciplines.”

By Shreeya Nanda

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics